Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 47, NWS Bismarck, ND

June 20, 2001Grant County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 20, 2001, 1:29 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 20, 2001, 1:29 PM MDT (19:29 UTC)
Expired
Jun 20, 2001, 2:30 PM MDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grant County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 74 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 201931
SVRBIS

NDC037-085-202030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
129 PM MDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA   
  CENTRAL SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 230 PM MDT(330 PM CDT)

* AT 129 PM MDT(229 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF SHIELDS...OR
  ABOUT 50 MILES SOUTHWEST OF BISMARCK...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SELFRIDGE AT 200 PM MDT
  FORT YATES AT 325 PM CDT
  RURAL AREAS OF CENTRAL SIOUX COUNTY

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...;DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4627 10129 4610 10135 4594 10069 4601 10059
          4615 10064

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:50 AM MDT, 11 hours 39 minutes earlier.

Area forecast discussion, Jun 20, 1:50 AM MDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 AM CDT WED JUN 20 2001

A SHORT WAVE ON THE LEE SIDE OF A BUILDING RIDGE WILL MOVE SOUTHEAST
ACROSS THE REGION TODAY. THE AVN SEEMS TO BE HANDLING THIS FEATURE
BEST. IT FORECASTED SHOWERS AHEAD OF THE WAVE...WHICH ARE NOW
OCCURRING IN NW ND. THIS MODEL ALSO DECREASES LIFTED INDICE VALUES
TO LESS THAN ZERO BY MID DAY...SO EXPECT SOME THUNDERSTORMS THIS
AFTERNOON. THUNDERSTORMS SHOULD BE SINGLE CELLED AND INTERSPERSED
WITH SHOWERS LIKE YESTERDAY. AS THE SHORT WAVE PASSES...THE CHANCE
OF PRECIP SHOULD END IN THE FAR NORTHWEST BY LATE AFTERNOON AND IN
THE SOUTH CENTRAL THIS EVENING.

THEN THE UPPER RIDGE SHOULD DOMINATE THURSDAY AND FRIDAY WITH DRY
AND WARM WEATHER.

THE CHANCE OF THUNDERSTORMS WILL RETURN ON SATURDAY AS THE UPPER
FLOW SHIFTS SOUTHWEST AHEAD OF A TROUGH. THUDNERSTORMS WILL REMAIN
IN THE FORECAST UNTIL THE TROUGH PASSES ON MONDAY.

.BIS...NONE.

LM

In the hours before

Local storm report, Jun 20, 12:40 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
140 PM CDT WED JUN 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    2 W ORRIN                 ND   TORNADO
06/20/01   PIERCE                         EVENT DURATION 1
                                          MINUTE. REPORTED BY
                                          PUBLIC.

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 12:30 PM MDTSevere Thunderstorm WarningBISMcHenry, Pierce60 min
Jun 20, 2:33 PM MDTSevere Thunderstorm WarningBISStutsman12 min
Jun 20, 3:02 PM MDTSevere Thunderstorm WarningBISLaMoure43 min
Jun 20, 3:26 PM MDTSevere Thunderstorm WarningBISLogan64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.